Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 241, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 7, 2002, 7:13 PM CDT for Lowndes County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 7, 2002, 7:13 PM CDT (00:13 UTC)
- Expired
- Jul 7, 2002, 7:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County Lowndes County, AL
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3332 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1275 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
007 WUUS54 KBMX 080013 SVRBHM ALC085-080045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 713 PM CDT SUN JUL 7 2002 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN LOWNDES COUNTY IN SOUTH CENTRAL ALABAMA * UNTIL 745 PM CDT * AT 707 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER WHITE HALL...MOVING WEST AT 20 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...BENTON. STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:55 PM CDT, 4 hours 18 minutes earlier.
Area forecast discussion, Jul 7, 2:55 PM CDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 255 PM CDT SUN JUL 07 2002 THE AIRMASS DRIED SOME OVER NORTH AL OVERNIGHT, BUT MOISTURE RETURNED RAPIDLY FROM THE EAST TODAY. MODELS SHOW AN EASTERLY FLOW CONTINUING OVER THE REGION AND A MOIST AXIS MOVING ACROSS AL OVERNIGHT. THE ETA SHOWS WEDGING AND A DRY SLOT MOVING IN FROM THE EAST MONDAY. THE AVN DID NOT SHOW AS MUCH DRY ADVECTION. I FAVOR THE ETA, BUT CONFIDENCE FOR TOMORROWS POP IS LOW. FOR THE NEXT COUPLE OF DAYS I WILL GO WITH ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS, AND MAINLY AFTERNOON EXCEPT TOMORROW. FOR TONIGHT, I WILL NOT SPECIFY AN EVENING TIME PERIOD FOR PRECIPITATION, SINCE THE CHANCE COULD CONTINUE OVERNIGHT, AS THE MOIST AXIS MOVES THROUGH. I THINK STORMS WILL BE ISOLATED TN VALLEY AND SCATTERED ELSEWHERE. FOR TOMORROW, I DONT WANT TO DROP POPS, BUT BECAUSE OF DRYING INDICATED BY THE ETA, I WILL ONLY GO ISOLATED CENTRAL AND SOUTH. THE EASTERLY FLOW SHOULD ALSO HELP BRING MAX TEMPERATURES CLOSER TO OUR SEASONAL NORMALS. HSV 071/092 071/091 070 2323 BHM 072/092 072/091 071 3223 MGM 072/092 072/092 072 3223 .BHM...NONE.
In the hours before
Special weather statement, Jul 7, 1:34 PM CDT, 5 hours 39 minutes before
ALZ001>050-072130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 134 PM CDT SUN JUL 7 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA... MOIST EASTERLY FLOW OFF THE ATLANTIC...WILL QUICKLY REPLACE THE DRY AIR THAT FILTERED INTO NORTHERN ALABAMA LAST NIGHT. AN AXIS OF INSTABILITY...COMBINED WITH INCREASING MOISTURE FROM THE EAST...WILL BRING ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TO NORTH AND CENTRAL ALABAMA LATE THIS AFTERNOON AND THIS EVENING. IN ADDITION... AN OUTFLOW BOUNDARY LEFT OVER FROM OVERNIGHT THUNDERSTORMS OVER SOUTHERN ALABAMA...WILL SERVE AS A FOCUSING MECHANISM FOR STRONG THUNDERSTORMS OVER EXTREME SOUTHWESTERN COUNTIES IN THE FORECAST AREA. WITH VERY UNSTABLE CONDITIONS...A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST OVER THE AREA...WITH A RISK OF LARGE HAIL AND DAMAGING WINDS. ELSEWHERE...SOME STORMS COULD APPROACH SEVERE LIMITS DUE TO WET MICROBURST ACTIVITY...WITH STRONG WIND BEING THE PRIMARY HAZARD. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD NOT BE NECESSARY.
Special weather statement, Jul 7, 2:13 PM CDT, 5 hours before
ALZ001>050-072130- HAZARDOUS WEATHER OUTLOOK...CORRECTED TO ADD MICROBURST POTENTIAL NATIONAL WEATHER SERVICE BIRMINGHAM AL 213 PM CDT SUN JUL 7 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA... MOIST EASTERLY FLOW OFF THE ATLANTIC...WILL QUICKLY REPLACE THE DRY AIR THAT FILTERED INTO NORTHERN ALABAMA LAST NIGHT. AN AXIS OF INSTABILITY...COMBINED WITH INCREASING MOISTURE FROM THE EAST...WILL BRING ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TO NORTH AND CENTRAL ALABAMA LATE THIS AFTERNOON AND THIS EVENING. IN ADDITION... AN OUTFLOW BOUNDARY LEFT OVER FROM OVERNIGHT THUNDERSTORMS OVER SOUTHERN ALABAMA...WILL SERVE AS A FOCUSING MECHANISM FOR STRONG THUNDERSTORMS OVER EXTREME SOUTHWESTERN COUNTIES IN THE FORECAST AREA. WITH VERY UNSTABLE CONDITIONS...A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST OVER THE AREA...WITH A RISK OF LARGE HAIL AND DAMAGING WINDS. ELSEWHERE...SOME STORMS COULD APPROACH SEVERE LIMITS DUE TO WET MICROBURST ACTIVITY...WITH STRONG WIND BEING THE PRIMARY HAZARD. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD NOT BE NECESSARY. WET MICROBURST POTENTIAL FACTOR: HUNTSVILLE...4 BIRMINGHAM...4 MONTGOMERY...3
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.